Hail, Grand Forks
- When
- July 18, 5:20 PM CST
- Where
- Grand Forks County, 3 mi NE of Honeyford
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 47.583, -97.383
9 hail, 9 tornado, 5 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 2:05 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 305 PM CDT SUN JUL 18 2004 .DISCUSSION... 18Z MSAS ANALYSIS DEPICTED MESO HIGH OVER EASTERN NORTH DAKOTA FROM EARLIER CONVECTION WHILE ILL-DEFINED FRONTAL BOUNDARY WAS NOTED SASK WESTERN DAKOTAS/ROCKIES LINE. PRESSURE FALLS AHEAD OF FEATURE ACROSS EASTERN NORTH DAKOTA ARE MORE IN LINE WITH EARLIER CONVECTION/OUTFLOW LATEST WATER VAPOR IMAGERY INDICATED WEAK SHORTWAVE OVER THE EASTERN DAKOTAS WITH NEXT UPSTREAM SHOT OF UPPER LEVEL ENERGY OVER SASK. IMAGERY CONTINUES TO SHOW REGION ON DOWNWIND SIDE OF RIDGE AXIS OVER THE ROCKIES. EXAMINATION OF KMVX RADAR SHOWED THE BACK EDGE OF EARLIER CONVECTION KICKING TO THE EAST OF THE CWFA. .SHORT TERM... UNSETTLED PERIOD COMING UP FOR REGION EXCEPT FOR MONDAY AS SERIES OF SHOTS OF SHORTWAVE ENERGY INDUCE BOUNDARY/INSTABILITY INTERACTION INTO TUESDAY EVENING. TONIGHT APPEARS BEST CHANCES FOR CONVECTION WITH FIRST BOUNDARY WILL BE ACROSS NORTHERN MINNESOTA WHERE BETTER UPPER LEVEL DYNAMICS WILL EXIST. ELSEWHERE WILL PUT IN ISOLATED CHANCES THROUGH THE EVENING. WEAK AREA OF HIGH PRESSURE BUILDS INTO THE REGION ON MONDAY WITH VERY WARM AND HUMID DAY IN STORE BUT DRY. LATE MONDAY NIGHT INTO TUESDAY EVENING REGION IS AFFECTED BY MORE POTENT SHORTWAVE ENERGY RIDING OVER THE TOP OF RIDGE INTO OUR NECK OF THE WOODS. APPEARS ON TUESDAY BEST SHOTS ARE ACROSS THE SOUTH AS THE STRONGEST OF THE IMPLUSES FLATTENS RIDGE AND RIDES EAST ACROSS THE SOUTHERN HALF OF THE CWFA. BASED ON THIS WILL HIT THE POPS/QPF THE HARDEST IN THE SOUTH. ON WEDNESDAY THE MAIN PARENT COLD FRONT SHOULD FINALLY SWING THROUGH REGION KICKING MAIN HEAT AND HIGH DEWPOINT AIR TO THE EAST AND PAVING THE WAY FOR DRIER AND MUCH COOLER AIR TO WORK IN TO CLOSE OUT THE WORK WEEK. LONG TERM (WEDNESDAY NIGHT-SUNDAY) 00Z GFS INDICATES A DRY COLD FRONTAL PASSAGE ON WEDNESDAY WITH CLEARING SKIES AND COOLER POST-FRONTAL WEATHER. COLDER THAN NORMAL AIR COMES IN WITH NORTHERLY SURFACE FLOW IN BACK OF FRONT THROUGH FRIDAY WHEN HIGH PRESSURE CENTERS ITSELF OVER NORTH DAKOTA. A NICE START FOR THE WEEKEND WITH WARMER RETURN FLOW WAITING UNTIL SATURDAY EVENING TO ESTABLISH ITSELF OVER THE DAKOTAS AND NORTHWESTERN MINNESOTA. SLIGHT CHANCE OF SHOWERS ON SATURDAY AFTERNOON BUT SHOULD BE DRY AND WARM AFTER THAT INTO THE START OF THE WORK WEEK AS UPPER AIR RIDGING TILTS WELL INTO WESTERN ONTARIO FROM THE GREAT CENTRAL DESERT REGION OF UTAH/NEVADA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/LUKES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 620 AM CDT SUN JUL 18 2004 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181400- BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL- EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS- GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON- NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY- RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI- SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER- WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN- 620 AM CDT SUN JUL 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A COMPLEX MOVING SOUTHEAST FROM CANADA WILL WEAKEN THIS MORNING AS IT MOVES INTO FAR NORTHEAST NORTH DAKOTA. NO SEVERE WEATHER WILL OCCUR THIS MORNING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FROM MID AFTERNOON INTO THE EVENING HOURS OVER NORTHWEST MINNESOTA. LARGE HAIL IS THE MAIN THREAT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE SOUTHEAST FROM CANADA AND INTO NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA DURING THE AFTERNOON. THIS TROUGH WILL MOVE SOUTHEAST THROUGH THE REST OF THE AREA TONIGHT. WHILE INSTABILITY WILL BE PRESENT AHEAD OF THIS SYSTEM...THIS SYSTEM IS WEAK WITH MOST OF THE ENERGY STAYING IN CANADA. WHILE AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ANYWHERE LATER THIS AFTERNOON AND EVENING OVER THE AREA...THE BEST CHANCE IS OVER NORTHWEST MINNESOTA...EAST OF A HALLOCK TO THIEF RIVER FALLS TO WADENA LINE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT INTO TUESDAY AND AGAIN ON WEDNESDAY AFTERNOON. SEVERAL DISTURBANCES WILL MOVE ALONG THE CANADIAN BORDER MONDAY NIGHT THROUGH WEDNESDAY. IT WILL BE VERY WARM OVER THE AREA WITH ENOUGH MOISTURE AND INSTABILITY TO CAUSE SCATTERED THUNDERSTORMS TO DEVELOP LATE MONDAY NIGHT INTO TUESDAY...AND AGAIN ON WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING. DTR
The Fargo/Grand Forks radar (KMVX), 8 km away, was scanning. The volume nearest the first event began at 23:21 UTC.
9 hail, 9 tornado, 5 thunderstorm wind. Local standard time, as filed.
A tornado briefly touched down southeast of Emerado.
Three-quarters of the windows on a house were broken by the large hail. The ground was white with hail.
About 1,500 acres of crops were damaged. The hail also dented vehicles and left holes in the ground.
Many trees were severely damaged along a four mile path south of Emerado. Three trees fell on a granary 9.5 miles south of Emerado.
The large hail dented a pickup truck and broke a door-mounted mirror. Several storm windows on the farmhouse were broken.
Cars pulled off highway 15 because the hail reduced the visibility to near zero.
Trees fell on power lines.
The tornado tore the roof off a barn and impaled a tree branch in the wooden door of a granary. Many trees were damaged and a high voltage power tower was knocked over. The tornado tracked mainly along the Goose River (about 4 miles west of Hatton) to about 4 miles south-southwest of Hatton.
The tornado tracked about a mile and damaged several trees.
The tornado tracked south for about 4 miles along 97th avenue southeast, then turned to the southeast and tracked about 6 more miles before it crossed into LaMoure county about 2 miles north-northwest of Marion. One abandoned farmstead 10 miles west-northwest of Litchville was nearly swept clean of its buildings. Eight to nine buildings and 5 to 6 metal grain bins were swept away. At an occupied farmstead about 9 miles west of Litchville, the most damage was reported. The family was out baling hay at the time and were not hurt. The equipment they used to bale hay (three tractors and a baler) were the only things left unscathed by the tornado. Two houses, 5 outbuildings, a cattle barn, and miscellaneous farm equipment were all leveled. Machinery and debris were scattered across the yard and in the nearby pond and fields. A new pickup truck was demolished and sheet metal and metal support beams were wrapped around trees and vehicles. About 35 cows were killed, 20 grain bins were demolished, and a semi truck was overturned. The last F4 tornado in eastern North Dakota occurred on June 6, 1999, near Mountain, ND.
Several power poles were snapped off at ground level.
The tornado tracked about 1 mile to the Cass county border. The tornado dissipated in Cass county.
A brief tornado touchdown occurred along the Cass county line. The tornado originated in Barnes county.
The wind gust was measured by the ND DOT RWIS site near Buffalo.
The tornado knocked down high voltage power lines and three metal towers north of Tower City. Several farm buildings were also damaged northeast of Tower City.
The wind tore a roof off a house and bent trees to the ground. Many large tree branches were broken off around town.
The tornado touched down in an open field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyThe tornado archive for North Dakota, 2004Warnings in North Dakota, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415708, 5415709, 5415755, 5414605, 5414607, 5415756, 5414606, 5415757, 5414604, 5415758, 5415759, 5415760, 5415761, 5415762, 5415763, 5415764, 5415765, 5415766, 5415767, 5414600, 5414601, 5414602, 5414603.